Drug-induced lupus (DIL) refers to an idiosyncratic side effect of numerous, apparently unrelated, medications, in which symptoms overlap with those of systemic lupus erythematosus. DIL is reversible by discontinuation of the medication. The etiological mechanism underlying DIL is linked to the inherent susceptibility of the adaptive immune system to lapse into auto-reactivity.Clinical and laboratory features of DIL will be compared with those of idiopathic systemic lupus and with other types of drug reactions with overlapping features. Formerly commonly-used drugs conferred very high risk of developing DIL, although the probability of developing DIL has not been established with most lupus-inducing drugs. Pharmacological or physiochemical properties of the parent compounds are uninformative, but the importance of reactive drug metabolites in initiating autoimmunity will be discussed. As with most systemic autoimmune diseases, the pathogenesis of DIL is complex and obscure. The role of complement and human leukocyte allotypes as well as drug acetylator phenotype inform the underlying mechanism, and several of these non-mutually exclusive concepts will be described.The pros and cons of proposed mechanisms for DIL will be discussed in the context of current understanding of autoimmunity and immune tolerance to self.